Colorado, 2019

Winter Storm in Colorado, February 5 to 6, 2019

February 5 to 6, 2019 · NWS PUB · 1 event in 1 county or zone

Up to eight inches of snow was noted near Wolf Creek Pass as a storm system impacted the area.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Up to eight inches of snow was noted near Wolf Creek Pass as a storm system impacted the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Feb 5, 3:08 PM MST, 1 hour 52 minutes earlier.

Area forecast discussion, Feb 5, 3:08 PM MST, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
308 PM MST Tue Feb 5 2019

.SHORT TERM...(This evening through Wednesday)
Issued at 306 PM MST Tue Feb 5 2019

Currently, water vapor imagery depicts a shortwave trough digging
southeast across central California with southwest flow over
Colorado. Associated cloud cover and snow showers have begun to
increase in coverage over the Continental Divide. The high valleys
and eastern Colorado plains are dry. West winds have slowly pushed
east past the I-25 corridor, with gusts over 50 knots noted in
Walsenburg, 40 knots in Trinidad, and 25-35 knots in Canon City and
Colorado Springs. East of the westerly push, winds are still
easterly, with low clouds present and slowly retreating near the
Kansas border. Temperatures are in the 50s across the I-25 corridor,
and 30s to 40s further east.

Tonight, the push of gusty west winds and warm air is not expected
to advance much further east as the sun sets and the low levels
stabilize. Winds are forecast to begin to weaken shortly, becoming 5-
10 knots by 03Z across most of the plains. Temperatures this evening
will drop into the 20s across the plains, and teens to 20s in the
high valleys. Low clouds should stick around the far eastern plains
through the evening, possibly pushing back west slightly.

Tonight and tomorrow, the aforementioned shortwave trough and
associated large scale lift will push east across the Great Basin
and into Colorado by late Wednesday afternoon, spreading snow
showers across the high terrain. Given the strong southwest flow
associated with the system, the eastern San Juans are expected to
see the greatest snow totals, with 8-14 inches in the forecast
through tomorrow afternoon. The Winter Storm Warning remains in
effect there from 00Z tonight through 00z Wednesday. The rest of the
Continental Divide remains in a Winter Weather Advisory for the same
period, with 5-9 inches of total snow accumulation expected during
the period. The eastern mountains should see 2-5 inches through
tomorrow afternoon, while the high valleys will generally see 1-3
inches. With strong jet winds overhead, gusts as high as 55 mph will
be possible over the eastern San Juans and southern Sangres, and 45
mph over the central mountains, causing blowing snow and reduced
visibilities.

Over the southeast plains, the shortwave trough will help to deepen
a surface low which will push east into southwest Kansas by late
Wednesday afternoon. Southwest winds will increase across all of the
plains in association with the tightening pressure gradient during
the afternoon, and will be further augmented by deep vertical mixing
and strong winds aloft. Winds could gust as high as 50 mph over Las
Animas and Baca Counties tomorrow afternoon, with gusts to 40 mph
possible elsewhere across the plains. The San Luis Valley is also
expected to see winds to 40 mph mix to the surface. Daytime
humidities are expected to stay above 20%, outside of critical
concerns. By late tomorrow afternoon, a cold front and northerly
winds in association with the upper level system will be pushing
south across the eastern COlorado plains, just starting to enter
northern portions of the forecast area. Isolated to scattered snow
showers are expected to develop behind the cold front.

Tomorrow, temperatures should climb into the mid to upper 50s across
most of the plains as the cold front should not impact the forecast
area until after daytime highs are reached. The high valleys are
expected to see highs in the 20s to 30s.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 306 PM MST Tue Feb 5 2019

An upper level disturbance will be moving over CO thru Wed evening,
while a front is expected to move thru southeast CO during the
evening. At this time, the front is forecast to back into Kiowa
and Prowers counties late Wed afternoon, and should be entering
northern El Paso county around 00Z Thu. Ahead of the front, gusty
southwest to west winds are expected acrs the southeast plains,
and then as the front passes the winds will be north to northeast
and breezy. At this time, it looks like precip behind the front
Wed night will mainly occur in areas north of highway 50, although
the best chances should be over portions of Kiowa county, and
mainly northern El Paso county. There is a chance that some
freezing drizzle could occur over portions of Kiowa county, but at
this time will lean more toward snow. Over northern El Paso
county, snow accumulations look like they will be mainly under 2
inches. Along the CONTDVD, it still looks like there will be high
chances for light additional snow accumulations in the evening,
with chances then decreasing over the southwest mtns in the late
night hours. With the upper trof moving east of CO in the late
night hours, precip chances are expected to end acrs eastern
areas, with just some light snow continuing along some of the
CONTDVD.

Another upper level trof move over CO on Thu, and keep the threat of
some light snow along the CONTDVD.  The GFS also has a threat of
some light snow showers over El Paso and Teller counties in the
afternoon.  Temps Thu will be much colder, with highs only in the
20s in most lower elevation locations.

Dry and warmer weather is then expected on Fri and Sat, although a
few light snow showers my move into the mtns along the CONTDVD late
on Sat.  Sat night a disturbance moving over the state is expected
to bring increasing chances for snow, and some light accumulations
to the CONTDVD, along with breezy conditions over the mtns and the
far southeast plains.  This system quickly moves out of the area
early Sun, with dry weather returning to all of southern CO.

Another upper trof is expected to move acrs CO on Mon, bringing
windy conditions and snow to the mtns and some of the high valleys.
This is another fast moving system, and dry weather should return
for Tue.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 306 PM MST Tue Feb 5 2019

A storm system approaching Colorado from the west will bring snow
showers and reduced CIGs/VIS to the high terrain tonight through
Thursday morning.

At KALS, VFR conditions are forecast through Wednesday morning. Snow
showers will develop near and over the terminal from late morning
through early afternoon, reducing conditions to IFR or LIFR with
lowering CIGs and VIS. Southwest winds will gust 25-35 knots from
late morning through the afternoon

At KCOS and KPUB, VFR conditions are expected for the next 24 hours.
West winds will continue to gust to around 30 knots for the next few
hours, weakening to 5-10 knots out of the south this evening. Winds
will increase out of the southwest by tomorrow afternoon, gusting up
to 30 knots. A cold front will advance south down the eastern
Colorado plains tomorrow evening, causing winds to shift and become
gusty out of the north at KCOS and KPUB after 00Z. CIGs will also
lower behind the cold front, but should remain VFR to near MVFR.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 5 PM MST Wednesday for COZ058-060-
066.

Winter Storm Warning until 5 PM MST Wednesday for COZ068.

&&

SHORT TERM...LINE
LONG TERM...28
AVIATION...LINE
Hazardous weather outlook, Feb 5, 3:20 PM MST, 1 hour 40 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
320 PM MST Tue Feb 5 2019

COZ058>089-093>099-062230-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
320 PM MST Tue Feb 5 2019

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Snow will increase along the Continental Divide tonight, with a
few to several inches of accumulation expected by Wednesday
morning. The high elevations of the eastern mountains, may see a
couple to a few inches of snow accumulation late tonight. Strong
winds over the mountains will cause areas of blowing snow.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Snow will continue along the Continental Divide on Wednesday, with
several additional inches of accumulation. The eastern mountains
should also see some additional light accumulations. Wednesday
evening, snow is expected along the Palmer Divide and the Pikes
Peak region, with maybe a couple inches of accumulation. Thursday,
some light additional accumulations of snow are expected over the
Sawatch and Mosquito ranges.

Another round of snow is forecast to move into the Continental
Divide Saturday night, but accumulations should be light. Another
weather system may bring accumulating snow to the mountains on
Monday.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
be likely tonight along the Continental Divide, and may be
possible over the higher elevations of the eastern mountains.

28/28

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, Eastern San Juan Mountains Above 10000 Ft

When
February 5, 5:00 PM MST to February 6, 11:59 PM MST
Where
Eastern San Juan Mountains Above 10000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
37.484, -106.500 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2019Every state in 2019This day in weather historyWarnings in Colorado, February 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 805709.